Arizona, 2013Damaging Winds in Arizona, September 3, 2013
September 3, 2013 · NWS TWC · 2 events in 1 county or zone
With high amplitude ridge still over the plains, warm temperatures and ample moisture again contributed to scattered thunderstorms. A few thunderstorms produced wind damage to trees and power poles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With high amplitude ridge still over the plains, warm temperatures and ample moisture again contributed to scattered thunderstorms. A few thunderstorms produced wind damage to trees and power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 3, 8:40 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 3, 8:40 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
840 AM MST TUE SEP 3 2013
.SYNOPSIS...TODAY SHOULD BE A MUCH MORE ACTIVE DAY ACROSS SOUTHEAST
ARIZONA. DRIER AIR MOVING IN FROM THE EAST WILL LIMIT THUNDERSTORMS
TO MAINLY THE HIGHER TERRAIN WEDNESDAY THROUGH FRIDAY. TROPICAL
MOISTURE MAY RETURN TO THE AREA OVER THE WEEKEND FOR AN INCREASE IN
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...GREAT TRENDS ON THE FORECAST FROM PREVIOUS SHIFT WITH
DIFFLUENT AREA NORTH OF THE EASTERLY LOW AS WELL AS ASSOCIATED CLOUD
FIELD WITH EMBEDDED SHOWERS SPREADING INTO EASTERN ZONES THIS
MORNING FROM NEW MEXICO. PRECIPITABLE WATER BACK UP TO 1.4 INCHES
ON 12Z KTWC SOUNDING WITH NICE -7C H5 AIR SPREADING IN FROM SOUTHERN
NEW MEXICO TODAY. CLOUD COVER COULD INHIBIT INITIAL HEATING IN
EASTERN ZONES...THE SWEET SPOT WITH THE BEST COMBINATION OF SOLAR
INSOLATION AND ASSIST FROM THE FAVORABLE UPPER LEVEL CONDITIONS WILL
PROBABLY END UP IN SOUTHWEST COCHISE...SANTA CRUZ...AND EASTERN PIMA
COUNTIES BY MID TO LATE AFTERNOON. DECENT CHANCE AT LARGER SCALE
ORGANIZATION AT THIS POINT OR IMMEDIATELY DOWNSTREAM JUST WEST OF
TUCSON. MADE SOME SMALL ADJUSTMENTS REFLECTING THIS WHILE SHOWING A
SHARPER DROP IN POP VALUES IN EASTERN AREAS BEHIND THESE FEATURES
AFTER 00Z.
&&
.PREV DISCUSSION...LAST NIGHTS UPPER AIR PLOTS PLACED MID-LEVEL HIGH
OVER CENTRAL NM WHILE THIS MORNINGS WATER VAPOR IMAGERY SHOWED THAT
THE INVERTED TROF THAT WAS OVER EASTERN TEXAS MONDAY WAS OVER
CENTRAL MEXICO MOVING TO THE SW. WATER VAPOR ALSO SHOWED
SIGNIFICANTLY DRIER AIR EAST OF THE SWRN NM MID-LEVEL CLOUD BAND.
BLENDED PRECIPITABLE WATER IMAGERY THIS AM SHOWED VALUES ACROSS SE
AZ TO EL PASO RANGED FROM 1.20"-1.40". TOOK A QUICK LOOK AT THE 12Z
MONDAY RUNS OF THE UOFA WRF NAM/GFS AND THEY BOTH DIDN'T HAVE THIS
SWRN NM CLOUD BAND. SO THEY ARE OF NO USE THIS MORNING. WILL HAVE TO
WAIT A BIT FOR THE 06Z RUNS. OF THE THREE FOUR NUMERICAL
MODELS...ONLY THE NAM WAS HANDLING THE CLOUD COVER OVER SWRN NM. SO
WILL LEAN TODAYS FORECAST ON THE 00Z/06Z NAM/NAMDNG5 OUTPUT. THUS
EXPECT ISOLATED SHOWERS TO DEVELOP LATER THIS MORNING E OF A
SAFFORD-BISBEE LINE. WITH MID-LEVEL STEERING FLOW FORECAST TO BE IN
THE 15-20 MPH RANGE...STORMS WILL HAVE NO PROBLEM MOVING OFF THE
HIGHER TERRAIN. OUTFLOW INTERACTIONS WILL CONTINUE TO DEVELOP STORMS
IN THE VALLEYS. MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY
RAIN...WITH A FEW WET MICROBURST STORMS WITH DRIER AIR PUNCHING IN
FROM THE E. OVERALL A MUCH MORE ACTIVE DAY THEN WHAT OCCURRED OVER
THE LABOR DAY HOLIDAY WEEKEND WITH STORMS MOVING OUT INTO THE LOWER
DESERTS TONIGHT. SHOULD ALSO BE MORE ACTIVE ACROSS SONORA MEXICO AS
THIS AREA CLOSER TO INVERTED TROF. HIGHS TODAY WILL NEAR OR SLIGHTLY
WARMER THAN MONDAY.
MUCH DRIER AIR ACROSS THE REGION WED/THU WITH PW VALUES BELOW 1"
ACROSS ERN 2/3RDS OF FORECAST AREA. WILL GO WITH VERY LOW END
MONSOON FORECAST WITH ANY STORMS THAT DO DEVELOP MAINLY OVER/NEAR
THE MOUNTAINS. HIGHS WILL BE 3-5 DEGREES ABOVE NORMAL.
FRIDAY INTO THIS WEEKEND...MODELS ARE SUGGESTING THAT MOISTURE WILL
RETURN TO THE AREA AS UPPER HIGH WEAKENS OVER THE AREA. LATEST
TROPICAL WEATHER OUTLOOK FROM THE HURRICANE CENTER INDICATED THAT
THE AREA OF DISTURBED WEATHER OFF THE SWRN COAST OF MEXICO HAS A
VERY GOOD CHANCE OF BECOMING THE NEXT NAMED TROPICAL STORM LATER
THIS WEEK. 00Z ECMWF TAKES THIS SYSTEM INTO THE GULF OF CALIFORNIA
ON FRIDAY WHILE CANADIAN WAS JUST OFF SRN BAJA COAST WITH GFS HAVING
THE FURTHER WEST SOLUTION. BY SUNDAY...ECMWF HAS MID-LEVEL
CIRCULATION OVER NRN GULF OF CALIFORNIA...CANADIAN NEAR BAJA SPUR
AND GFS WELL OUT IN THE PACIFIC. AT THIS TIME...WELL TO EARLY TO
MAKE A DECISION ON WHICH MODEL IS CORRECT SO FOR NOW WILL GO WITH
CLIMO POPS THIS WEEKEND.
&&
.AVIATION...FEW-SCT CLOUDS AT 9-13K FT AGL THRU 03/17Z...THEN
SCT-BKN CLOUDS AT 7-11 K FT AGL. SCT TSRA/SHRA DEVELOPING AFT
03/19Z AND PERSISTING THROUGH 04/04Z. THE STRONGER TSRA WILL PRODUCE
MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 04/18Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TODAY
AND THIS EVENING...OTHERWISE EXPECT ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEKEND.
STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER
THUNDERSTORMS. OTHERWISE...DAYTIME TEMPERATURES WILL REMAIN ABOVE
NORMAL THIS WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER
In the hours before
Special weather statement, Sep 3, 12:53 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST TUE SEP 3 2013
AZZ504-514-032030-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
1253 PM MST TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
130 PM MST...
AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A PAIR OF STRONG THUNDERSTORMS NEAR THE CATALINAS AND RINCONS JUST
NORTH AND EAST OF TUCSON...MOVING WEST AND NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...ORO VALLEY...MOUNT
LEMMON/SUMMERHAVEN AND CATALINA STATE PARK. THESE STORMS MAY
INTENSIFY AND SPREAD FURTHER INTO VALLEY LOCATIONS IN AND AROUND THE
TUCSON AREA.
LAT...LON 3247 11107 3250 11075 3213 11060 3209 11079
TIME...MOT...LOC 1952Z 150DEG 5KT 3239 11079
MEYER
Special weather statement, Sep 3, 12:53 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1253 PM MST TUE SEP 3 2013
AZZ503-504-513-032030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1253 PM MST TUE SEP 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND CENTRAL
SANTA CRUZ COUNTIES UNTIL 130 PM MST...
AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF NOGALES. THIS STORM WAS
MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO...KINO
SPRINGS...PATAGONIA LAKE...TUMACACORI...AMADO AND ARIVACA JUNCTION.
LAT...LON 3142 11116 3152 11116 3172 11116 3181 11116
3181 11104 3159 11077 3134 11078
TIME...MOT...LOC 1953Z 180DEG 0KT 3135 11104
JJBThunderstorm Wind, Pima
- When
- September 3, 1:25 PM MST to 1:30 PM MST
- Where
- Pima County, 2.86 mi N of Sahuarita to 5.69 mi S of (Tus)tucson Intl Arp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 31.991, -110.947
Thunderstorm winds downed nine power poles near Pima Mine Road and Nogales Highway. The downed poles caused 11,000 customers to be without power for several hours and both roadways were closed through the night. A roof was blown off a building at the Sahuarita waste-water treatment plant. In addition, the roof was ripped off a mobile home on East Lumber Street near Old Nogales Highway. Several other mobile homes sustained minor damage in that area and one tree was uprooted.
Thunderstorm Wind, Pima
- When
- September 3, 2:05 PM MST
- Where
- Pima County, 1.93 mi E of Tuscon Ryan Fld Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 32.133, -111.137
Thunderstorm winds downed or bent several power poles on Valencia Road west of Casino Del Sol.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 3 to 7, 2013$628,000 · 1 in hail · 22 events
- Flash Flooding in Idaho, September 3, 2013$708,000 · 3 events
- Flood and Hail in Rhode Island, September 3, 2013$85,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$46,000 · 52 kt wind · 13 events
- Hail and Damaging Winds in North Carolina, September 3, 2013$33,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, September 3, 2013$38,000 · 50 kt wind · 4 events
- Flash Flood and Flooding in Massachusetts, September 3, 2013$18,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$10,000 · 1 in hail · 14 events
- Flash Flood in Arizona, September 3, 2013$15,000 · 1 event
- Drought in Iowa, September 3 to 30, 20139 events
- Hail in Connecticut, September 3, 20131.75 in hail · 5 events
- Flash Flooding in Kentucky, September 3, 2013$4,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477949, 477951.